zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Effects of a degeneracy in the competition model. I: Classical and generalized steady-state solutions. (English) Zbl 1042.35016
This paper is devoted to how heterogeneous environmental effects can greatly change the dynamical behaviour of a population model. The author considers the competition model given by $$\cases \frac{\partial u}{\partial t}-d_1(x)\Delta u=\lambda a_1(x)u-b(x)u^2-c(x)uv\\ \frac{\partial v}{\partial t}-d_2(x)\Delta v=\mu a_2(x)v-e(x)v^2-d(x)uv\endcases\tag 1$$ where $x\in\Omega$ and $t\ge 0$, $\Omega$ denotes a smooth bounded domain in $\bbfR^N$ $(N\ge 2)$, $d_1,d_2,a_1,a_2,b,c,d,e$ are nonnegative functions over $\Omega$, and $\lambda,\mu$ are positive constants. Throughout this paper the author supposes that $u$ and $v$ satisfy homogeneous Dirichlet boundary conditions. The author shows that there exists a critical number $\lambda_*$ such that (1) behaves as if $b(x)$ is a positive constant if $\lambda<\lambda_*$, but if $\lambda>\lambda_*$, then interesting new phenomena occur. This shows that heterogeneous environmental effects on population models are not only quantitative, but can be qualitative as well.

35K50Systems of parabolic equations, boundary value problems (MSC2000)
35B40Asymptotic behavior of solutions of PDE
35K57Reaction-diffusion equations
92D25Population dynamics (general)
Full Text: DOI
[1] Ali, S. W.; Cosner, C.: Models for the effects of individual size and spatial scale on competition between species in heterogeneous environments. Math. biosci. 127, 45-76 (1995) · Zbl 0821.92023
[2] Blat, J.; Brown, K. J.: Bifurcation of steady-state solutions in predator-prey and competition systems. Proc. roy. Soc. Edinburgh sect. A 97, 21-34 (1984) · Zbl 0554.92012
[3] Blat, J.; Brown, K. J.: Global bifurcation of positive solutions in some systems of elliptic equations. SIAM J. Math. anal. 17, 1339-1353 (1986) · Zbl 0613.35008
[4] Cantrell, R. S.; Cosner, C.: Should a park be an island?. SIAM J. Appl. math. 53, 219-252 (1993) · Zbl 0811.92022
[5] Cantrell, R. S.; Cosner, C.; Hutson, V.: Ecological models, permanence and spatial heterogeneity. Rocky mountain J. Math. 26, 1-35 (1996) · Zbl 0851.92019
[6] Cosner, C.; Lazer, A. C.: Stable coexistence state in the Volterra--Lotka competition model with diffusion. SIAM J. Appl. math. 44, 1112-1132 (1984) · Zbl 0562.92012
[7] Crandall, M. G.; Rabinowitz, P. H.: Bifurcation from simple eigenvalues. J. funct. Anal. 8, 321-340 (1971) · Zbl 0219.46015
[8] Dancer, E. N.: A counterexample on competing species equations. Differential integral equations 9, 239-246 (1996) · Zbl 0842.35033
[9] Dancer, E. N.: On positive solutions of some pairs of differential equations, II. J. differential equations 60, 236-258 (1985) · Zbl 0549.35024
[10] Dancer, E. N.: On the existence and uniqueness of positive solutions for competing species models with diffusion. Trans. amer. Math. soc. 326, 829-859 (1991) · Zbl 0769.35016
[11] Dancer, E. N.; Du, Y.: Competing species equations with diffusion, large interactions, and jumping nonlinearities. J. differential equations 114, 434-475 (1994) · Zbl 0815.35024
[12] Dancer, E. N.; Hess, P.: Stability of fixed points for order-preserving discrete-time dynamical systems. J. reine angew. Math. 419, 125-139 (1991) · Zbl 0728.58018
[13] Du, Y.: Uniqueness, multiplicity and stability for positive solutions of a pair of reaction-diffusion equations. Proc. roy. Soc. Edinburgh sect. A 126, 777-809 (1996) · Zbl 0864.35035
[14] Y. Du, Realization of prescribed patterns in competition models, in preparation.
[15] Du, Y.; Brown, K. J.: Bifurcation and monotonicity in competition reaction-diffusion systems. Nonlinear anal. 23, 1-13 (1994) · Zbl 0807.35041
[16] Du, Y.; Huang, Q.: Blow-up solutions for a class of semilinear elliptic and parabolic equations. SIAM J. Math. anal. 31, 1-18 (1999) · Zbl 0959.35065
[17] Y. Du, and, Z. M. Guo, The degenerate logistic model and a singularly mixed boundary blow-up problem, preprint, University of New England, 1998.
[18] Y. Du, and, S. Li, Positive solutions with prescribed patterns in some simple semilinear equations, Differential Integral Equations, to appear. · Zbl 1021.35035
[19] Du, Y.; Lou, Y.: Some uniqueness and exact multiplicity results for a predator-prey model. Trans. amer. Math. soc. 349, 2443-2475 (1997) · Zbl 0965.35041
[20] Du, Y.; Lou, Y.: S-shaped global bifurcation curve and Hopf bifurcation of positive solutions to a predator-prey model. J. differential equations 144, 390-440 (1998) · Zbl 0970.35030
[21] Eilbeck, J.; Furter, J.; López-Gómez, J.: Coexistence in a competition model with diffusion. J. differential equations 107, 96-139 (1994) · Zbl 0833.92010
[22] Fraile, J. M.; Medina, P. Koch; López-Gómez, J.; Merino, S.: Elliptic eigenvalue problems and unbounded continua of positive solutions of a semilinear elliptic problem. J. differential equations 127, 295-319 (1996) · Zbl 0860.35085
[23] Garcia-Melian, J.; Gomez-Renasco, R.; López-Gómez, J.; De Lis, J. Sabina: Pointwise growth and uniqueness of positive solutions for a class of sublinear elliptic problems where bifurcation from infinity occurs. Arch. rational mech. Anal. 145, 261-289 (1998) · Zbl 0926.35036
[24] Gui, C.; Lou, Y.: Uniqueness and nonuniqueness of coexistence states in the Lotka--Volterra competition model. Comm. pure appl. Math. 47, 1-24 (1994) · Zbl 0829.92015
[25] Hess, P.; Lazer, A. C.: On an abstract competition model and applications. Nonlinear anal. 16, 917-940 (1991) · Zbl 0743.35033
[26] Hirsch, M.: Stability and convergence in strongly monotone dynamical systems. J. reine angew. Math. 383, 1-53 (1988) · Zbl 0624.58017
[27] Koman, P.; Leung, A. W.: A general monotone scheme for elliptic systems with applications to ecological models. Proc. roy. Soc. Edinburgh sect. A 102, 315-325 (1986) · Zbl 0606.35034
[28] J. López-Gómez, Permanence under strong competition, in World Scientific Series in Applicable Analysis, Vol. 4, 1995 pp. 472--488, World Scientific, Singapore, 1995. · Zbl 0854.35055
[29] López-Gómez, J.: On the structure of the permanence region for competing species models with general diffusivities and transport effects. Discrete continuous dynam. Systems 2, 525-542 (1996) · Zbl 0952.92029
[30] López-Gómez, J.; De Lis, J. Sabina: First variation of principal eigenvalues with respect to the domain and point-wise growth of positive solutions for problems where bifurcation from infinity occurs. J. differential equations 148, 47-64 (1998) · Zbl 0915.35080
[31] López-Gómez, J.; De Lis, J. Sabina: Coexistence states and global attractivity for some convective diffusive competing species models. Trans. amer. Math. soc. 347, 3797-3833 (1995) · Zbl 0848.35012
[32] Matano, H.: Existence of nontrivial unstable sets for equilibriums of strongly order-preserving systems. J. fac. Sci. univ. Tokyo sect. IA math. 30, 645-673 (1984) · Zbl 0545.35042
[33] Ouyang, T.: On the positive solutions of semilinear equations ${\Delta}u+{\lambda}$u-hup=0 on the compact manifolds. Trans. amer. Math. soc. 331, 503-527 (1992) · Zbl 0759.35021
[34] Ruan, W. H.; Pao, C. V.: Positive steady-state solutions of a competing reaction-diffusion system. J. differential equations 117, 401-427 (1995) · Zbl 0923.35063
[35] Smith, H. L.: Monotone dynamical systems. Math. surveys and monographs 41 (1995) · Zbl 0821.34003